Objective: To determine the etiology of hyponatraemia, the treatment instituted and the outcome of treatment in a tertiary care hospital setting. Study design: Case series. Place and duration of study: The Aga Khan University Hospital, Karachi, between January and June 2004. Methodology: Case records of 220 patients admitted to the medical service were identified through computerized hospital patients' data. All patients ≥15 years with a sodium level on admission of ≤130 mmol/ litre were included. The records of those patients were reviewed for relevant demographic, clinical and laboratory data, in addition to the diagnosis, treatment and outcome of hospitalization. The data was analyzed through SPSS software version 11.0. Results: Over a 6-month period, 220 patients were admitted with hyponatraemia (serum sodium ≤ 130 mmol/L). Of those 127 females and 93 males, the mean age was 65 ± 13.29 years. Neurological symptoms were the presenting feature in 25% patients. The mean serum sodium level on admission was 119.46 mmol/L. The rate of correction was >10 mmol/L/ 24 hours in 17% patients. The average duration of stay was 4 days. The mortality was 6.8%. Medicines accounted for 30% cases of hyponatraemia, of which diuretics, angiotensin converting enzyme inhibitor (ACEI) and angiotensin receptor blockers (ARBs) were top of the list. Other causes were gastrointestinal in 25%, chest infection in 11% patients, depletional hyponatraemia in 10% patients, SIADH (Syndrome of Inappropriate Antidiuretic Hormone) in 6% patients, congestive cardiac failure and malignancy in 5% each and chronic liver disease in 3.6% patients. Conclusion: Hyponatraemia was seen more commonly in the elderly, major causes being gastrointestinal losses and use of drugs. Serum sodium correction should be less than 10 mmol/L/24 hours. The treatment plan be directed to correction of the underlying cause. Diagnosis of SIADH should be sought with appropriate investigation.
|Number of pages||5|
|Journal||Journal of the College of Physicians and Surgeons--Pakistan : JCPSP|
|Publication status||Published - Aug 2008|
- Gastrointestinal loss
- Neurological symptoms